Heavy Snow, Big Stone
- When
- March 23, 6:00 PM CST to March 24, 11:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A surface low pressure area brought heavy snow of around 6 inches to west central Minnesota.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A surface low pressure area brought heavy snow of around 6 inches to west central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 23, 5:39 PM CST, 21 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
639 PM CDT Fri Mar 23 2018
.UPDATE...
Issued at 635 PM CDT Fri Mar 23 2018
Showers are filling back in across eastern SD and west central MN
this evening. A mix of rain and sleet has been observed in the
James Valley. Tried to adjust weather types a bit to reflect the
wintry mix, but ice should have little impact over the next hour
or two as sfc temps remain above freezing. Intensity will increase
and precip will change over to snow over the next few hours.
&&
.SHORT TERM...(This Evening through Tonight)
Issued at 341 PM CDT Fri Mar 23 2018
The precipitation associated with the warm air advection has pushed
east and northeast of the CWA. Far northeastern SD and western MN
saw little to no accumulating snow from the initial pcpn. Based on
radar trends, could have delayed the start time of the winter storm
warning until 0Z. Chose to mention a break in pcpn instead.
Currently watching convection develop in north central Nebraska this
afternoon. This precipitation should continue tracking ENE through
tonight, reaching our eastern CWA after 0Z, or closer to 3Z. By
then, profiles suggests the dominate p-type would be all snow,
especially for the I-29 corridor. How far north the pcpn develops is
a little unclear. As of now, Watertown, Milbank, and Ortonville
should have the best potential of seeing moderate to heavy snow
tonight. SPC's HREF and the 3-KM NAM both suggest snowfall rates of
an inch per hour possible. These kind of rates should overcome
the warm ground and surface temps in the lower 30s. Still
expecting 3 to 6 inches of snow tonight, mainly over the higher
terrain areas of the Prairie Coteau. The next shift will have to
monitor trends for the possible expansion of the winter storm
warning to include Codington and Clark County.
.LONG TERM...(Saturday through Friday)
Issued at 341 PM CDT Fri Mar 23 2018
Precipitation is tapering off Saturday morning across the far
eastern forecast zones (east of the James River valley). Generally a
trace to up to an inch of snow is possible there, and if p-type is
changed over to light drizzle/freezing drizzle type precipitation,
generally a trace of precipitation is expected at this point.
Late Saturday night through Sunday, the next installment of
precipitation chances shows up with the next low pressure system
moving through southwest flow aloft. Both the NAM and GFS 12Z
solutions in BUFKIT show freezing rain and sleet before a change-
over to snow occurs. Timing and location are non yet in sync,
though. Probably worth a winter weather advisory for a wintry mix of
light ice and snow accums once the models start to line up better on
where/how much Saturday night into Sunday.
Then, later Sunday night through Monday evening, another somewhat
larger system (including potentially double the qpf of the Saturday
night/Sunday system) could be lining up to impact the region,
perhaps moreso with snow p-type versus rain or freezing rain. This
system may need to be watched closely over the next 24 to 36 hours
for winter storm warning criteria potential snow amounts.
Between Saturday and Monday, there is not much opportunity for
substantive impacts to the low/mid-level thermal profile. It's not
until we get past Tuesday that there is any potential for
significant swings in low level thermal advection pattern. There is
one signal, though, starting to show up in the longer range
solutions; a notable cool down may be on the way for next
weekend/beginning of April, and that's no April Fool's joke!
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 635 PM CDT Fri Mar 23 2018
As precip fills back in across eastern SD this evening, expect
conditions to deteriorate to MVFR/IFR in a wintry mix. After the
precip ends late tonight or early Sat morning, MVFR/IFR cigs will
linger across the region for the remainder of the forecast period.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 7 AM CDT Saturday for SDZ007-008-021-
023.
Winter Weather Advisory until 7 AM CDT Saturday for SDZ005-006-
011-019-020-022.
MN...Winter Storm Warning until 7 AM CDT Saturday for MNZ039-046.
&&
UPDATE...Wise
SHORT TERM...SD
LONG TERM...Dorn
AVIATION...WiseHazardous Weather Outlook National Weather Service Aberdeen SD 348 AM CDT Fri Mar 23 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 348 AM CDT Fri Mar 23 2018 /248 AM MDT Fri Mar 23 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight A mix of precipitation is expected for the region today, with initially some wet snow that will change to rain for most of central, north central South Dakota, and likely at some point into the James valley. Snow will persist longest in the Leola and Sisseton hills areas, resulting in accumulations. Light ice with this system can not be ruled out either. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Precipitation will be winding down Saturday morning across northeast South Dakota/western Minnesota. Another system could bring mixed precipitation back to the area Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
301 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW 3 ESE ABERDEEN 45.46N 98.41W
03/23/2018 M1.4 INCH BROWN SD OFFICIAL NWS OBS
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
303 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW EUREKA 45.77N 99.62W
03/23/2018 E3.0 INCH MCPHERSON SD CO-OP OBSERVER
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
337 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW LEOLA 45.72N 98.93W
03/23/2018 M2.6 INCH MCPHERSON SD CO-OP OBSERVER
CO-OP OBSERVER STATION LEOS2, LEOLA.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
516 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM NON-TSTM WND GST MOBRIDGE MUNI AP 45.55N 100.41W
03/23/2018 M51 MPH WALWORTH SD ASOS
ASOS STATION MBG, MOBRIDGE MUNI AP.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
613 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW BOWDLE 45.45N 99.66W
03/23/2018 M2.0 INCH EDMUNDS SD CO-OP OBSERVER
&&
RLThe national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746829, 746830.